Sometimes people in the ICU may act very differently than what is usual for them. It may be because of how ill they are or a medicine they’ve been given. This is called ICU delirium.
Your family member may be:
- paranoid (paranoia is a form of anxiety or fear that can make you believe people are trying to hurt you)
They may also hallucinate (see things that aren’t really there) and have nightmares that seem very real to them.
As your loved one starts getting better the sedatives they get will gradually be less. They may be drowsy, confused, or agitated while the dose is being lowered. This usually happens in the early stages of this process.
Your loved one may suffer symptoms of withdrawal and staff can help treat these symptoms better if they know what to look for. It’s really important to tell them all you know about whether your loved one uses alcohol, illicit drugs, or smokes. The healthcare team needs this information to help them take care of your loved one properly.
Some people may be at risk of hurting themselves or others when they get agitated or confused. When this happens your healthcare team will do everything they can to help keep your loved one from hurting themselves. Sometimes, as a last resort, they may need to use
restraints on wrists or ankles. Staff will talk to you about using these and regularly assess how long these may be needed.
Any of the above can be difficult for you to see. You can help your loved one best by being calm and letting them know you are with them. Talk to them about the time of day, the weather outside, and your daily life. These can help them be less confused and will reassure them that they aren’t alone.